MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Catalog Number U3513058
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 11/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Visual inspection: the device was returned with the product packaging and label.The balloon size for this product was printed on the balloon hub of the catheter and identified the returned sample as a 5mm x 80mm balloon.No ruptures were noted to the balloon.A catheter shaft burst was identified 44.0cm from the distal tip.No other anomalies were identified to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an 0.035¿ guidewire, and it was unable to pass at the location of the catheter shaft burst.Medical records review: medical records were not provided for review.Image/photo review: images/photos were not provided for review.Conclusion: the sample was returned.Based on the returned condition of the device, the investigation was confirmed for a catheter shaft burst.The investigation was unconfirmed for a hole in material.It is unlikely that the catheter burst is manufacturing related, as a 100% visual inspection is performed.Based upon the available information a definitive root cause has not been determined.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip or catheter breakage, catheter kink, or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Potential adverse reactions: the complications that may result from a peripheral balloon dilatation procedure include: additional intervention use of ultraverse 035 pta dilatation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy and that no contrast is left in the balloon.While maintaining negative pressure and the position of the guidewire, grasp the balloon catheter just outside the introducer sheath/guide catheter and withdraw the deflated dilatation catheter over the wire through the introducer sheath/guide catheter.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath/guide catheter.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the health care provider identified an alleged hole in the pta balloon catheter during preparation.Reportedly, another balloon catheter was used to complete the procedure.There was no patient contact.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6273943
Report Number2020394-2017-00014
Device Sequence Number13551511
Product Code LIT
UDI-Device Identifier00801741092695
UDI-Public(01)00801741092695(17)190430(10)50138611
Combination Product (Y/N)N
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Catalogue NumberU3513058
Device Lot Number50138611
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2017
Initial Report FDA Received Date01/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1